Constructive Approximation

, Volume 7, Issue 1, pp 381–387 | Cite as

Polynomial approximation errors for functions of low-order continuity

  • David Elliott
  • Peter J. Taylor


Given a functionf defined on [-1, 1] we obtain, in terms of (n+1)st divided differences, expressions for the minimax errorEn(f) and the errorSn(f) obtained by truncating the Chebyshev series off aftern+1 terms. The advantage of using divided differences is thatf is required to have no more than a continuous second derivative on [-1, 1].

AMS classification

41A10 41A50 42A15 42A16 

Key words and phrases

Divided differences Minimax error Truncated Chebyshev series Chebyshev coefficient 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    S. N. Bernstein (1926): Lecons sur les propriétés extrémales et la meilleure approximation des fonctions analytiques d'une variable réelle. Paris: Gauthier-Villars.Google Scholar
  2. 2.
    H. Brass (1984):Error estimates for least squares approximation by polynomials. J. Approx. Theory,41:345–349.Google Scholar
  3. 3.
    D. Elliott (1963):A Chebyshev series method for the numerical solution of Fredholm integral equations. Comput. J.,6:102–111.Google Scholar
  4. 4.
    D. Elliott, D. F. Paget, G. M. Phillips, P. J. Taylor (1987):Error of truncated Chebyshev series and other near minimax polynomial approximations. J. Approx. Theory,50:49–57.Google Scholar
  5. 5.
    F. B. Hildebrand (1956): Introduction to Numerical Analysis. New York: McGraw-Hill.Google Scholar
  6. 6.
    G. M. Phillips, P. J. Taylor (1982):Polynomial approximation using equioscillation on the extreme points of Chebyshev polynomials. J. Approx. Theory,36:257–264.Google Scholar
  7. 7.
    G. M. Phillips, P. J. Taylor (1984):On the estimation of orthogonal coefficients. In: Constructive Theory of Functions (B. Sendov, P. Petrushev, R. Maleev, S. Tashev, eds.). Sofia: Bulgarian Academy of Sciences, pp. 675–678.Google Scholar
  8. 8.
    G. Szegö (1967): Orthogonal Polynomials. American Mathematical Society Colloquium Publications. Vol. 23, 3rd edn. Providence, RI: AMS.Google Scholar

Copyright information

© Springer-Verlag New York Inc 1991

Authors and Affiliations

  • David Elliott
    • 1
  • Peter J. Taylor
    • 2
  1. 1.Department of MathematicsUniversity of TasmaniaHobartAustralia
  2. 2.Department of MathematicsUniversity of StrathclydeGlasgowScotland

Personalised recommendations